This site is intended for health professionals only!

Published on 19 February 2009

Share this story:

Laxative death prompts NPSA warning

teaser

The death of a patient after being prescribed strong laxatives in hospital has prompted a warning from the National Patient Safety Agency (NPSA).

It follows 218 incidents, including the death, between November 2003 and January 2009. Laxatives are prescribed before bowel examinations or surgery.

Between 1963 and 2005, 11 deaths and 44 cases of dehydration had been reported to the Medicines and Healthcare products Regulatory Agency (MHRA).

Dr Linda Matthew, senior pharmacist at the NPSA said: “The NPSA is advising all healthcare professionals to review their current practice to ensure that there is clarity over staff responsibilities in relation to the use of these bowel-cleansing solutions.

“Of particular importance is the provision of information and explanation to patients about their use.”

Problems included a patient with a known bowel condition being prescribed a laxative, while another was under-prescribed, which meant that a colonoscopy examination had to be cancelled.

A third patient suffered dehydration after not being given clear instructions, and a fourth was not given enough fluids, despite having major bowel surgery planned.

Copyright Press Association 2009

National Patient Safety Agency



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine